Fake weed causes 54 cases of severe bleeding in Wisconsin in 5 months, officials say
2:27 PM, Aug 31, 2018
2:30 PM, Aug 31, 2018
MADISON, Wis. (WISC-TV) - State health officials said they continue to see cases of severe bleeding from the use of synthetic cannabinoids,
The Department of Health Services said Friday that there have been 54 cases of bleeding from K2, also called spice or fake weed. Forty of those cases have been confirmed and 14 are probable.
According to a news release, the bleeding occurs because K2 contains brodifacoum, which is rat poison.
Counties with confirmed cases include Dane, Milwaukee, Outagamie and Rock.
State Health Officer Karen McKeown said there have been eight new cases of bleeding from K2 use in the last two weeks.
"We strongly urge people to stop using these drugs," McKeown said.
Anyone who has a serious reaction to synthetic cannabinoids should call 911 or go to the emergency department right away, officials said. Even if one uses K2 and isn't bleeding, one should see a doctor because there is a risk of bleeding since K2 stays in the system for months.
Synthetic cannabinoid products are not legal in Wisconsin. The health effects from using them can be unpredictable, harmful and even life threatening. K2 and similar products are created by spraying chemicals on dried plant material to be inhaled in tobacco products like e-cigarettes or other vaping devices.